Hail, Monroe
- When
- May 24, 3:05 PM CST
- Where
- Monroe County, 5 mi SE of Sparta
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 43.883, -90.750
A small tornado touched down briefly near Richland Center (Richland County) producing minor damage to sheds, outbuildings and trees. Elsewhere around southwest Wisconsin, law enforcement officials and the public reported penny to quarter size hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
A small tornado touched down briefly near Richland Center (Richland County) producing minor damage to sheds, outbuildings and trees. Elsewhere around southwest Wisconsin, law enforcement officials and the public reported penny to quarter size hail. In addition, wind gusts were estimated up to 65 mph near Richland Center. Near Keyesville (Richland County), winds estimated at 60 mph blew the roof off a barn.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 24, 12:25 PM CST, 2 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 125 PM CDT WED MAY 24 2006 .SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT FORECAST WAS IN GOOD SHAPE OVERALL. PUT SOME TIME INTO THURSDAYS LOW OVERHEAD BUT OTHERWISE TIME WAS SPENT WITH SEVERE RISK TODAY AND ACTIVE WEATHER. AT 18Z...A COMPLEX SURFACE WIND PATTERN WAS SEEN OVER THE FORECAST AREA WITH WI IN SOUTHERLY FLOW...AND THE WESTERN AREA MIXING INTO A SOUTHWEST FLOW. THE REAL FRONTAL BOUNDARY...AND COINCIDENT DRY PUNCH VISIBLE ON GOES WATER VAPOR IMAGERY...APPEARS AS THE WEST WIND SHIFT CLOSER TO I-35. THIS STRONG DRY REGION ON WATER VAPOR IS MIXING DEWPOINTS DOWN INTO THE 30S AND 40S ACROSS NEB. ECHOES HAVE BEGUN TO APPEAR N OF KONA...HOWEVER INSTABILITY IS ONLY 500J/KG OF MLCAPE. RUC HAS A PRETTY GOOD HANDLE ON THE INSTABILITY AND CONTINUES TO DEVELOP HIGHER VALUES OVER THE SOUTHERN FORECAST AREA AS THIS ENTIRE AREA SHIFTS EAST INTO WI LATER THIS AFTERNOON. SHEAR PROFILES ARE NOT IMPRESSIVE EXCEPT THE VERY SOUTH AND BELIEVE THAT WITH MOST OF THE SHEAR IN THE 0-3KM LAYER...WE ARE STILL MAINLY GOING TO SEE PULSE AND MULTICELLS FORMING INTO A LINE AS THE COLD POOLS COALESCE. DEEP MIXING IS ACTUALLY DECREASING THE SHEAR SOMEWHAT AND HODOGRAPH LENGTHS ARE SHRINKING OVER THE PAST 2 HOURS. THE 18Z DVN HODOGRAPH APPEARS A BIT MORE SUPERCELLULAR WITH DEEP SHEAR AND A LONGER HODOGRAPH. HOWEVER...THE BLUE RIVER PROFILE IS LESS FAVORABLE. SO...THE HIGHER THREAT FROM A WIND SHEAR PERSPECTIVE SEEMS FURTHER SOUTH /SWRN WI/. EXPECT THE INSTABILITY TO GROW AND TSRA TO FORM ON THE RIVER OR EAST THIS AFTERNOON AND EXIT QUICKLY...BY LATE AFTERNOON /6PM/. 24.12Z NAM AND GFS SOLUTIONS ARE FAIRLY CLOSE THROUGH EARLY FRIDAY WITH NO MAJOR DIFFERENCES TO NOTE. TONIGHT THE FRONT WILL SCOUR THE REAL INSTABILITY EAST AND THE FORECAST AREA WILL STABILIZE MORE WITH A PERIOD OF EVENING CLEARING BEFORE DEEPER DAKOTAS LOW MOISTURE MOVES IN. WIDESPREAD CLOUDS AND SHOWERS ARE EXPECTED THURSDAY UNDER THE INFLUENCE OF THE TROPOSPHERIC DEEP LOW. HAVE GONE TO A COVERAGE IN THE GRIDS OF OCNL SHRA WITH ISOLATED THUNDER. WHILE THUNDER SHOULD NOT BE A LARGE PROBLEM...MLCAPES IN THE 200-500 J/KG RANGE WILL STILL PRESENT A RISK OF LIGHTNING. AS THE LOW SHIFTS EAST ACROSS WI LATE THURSDAY NIGHT...SOME MODEL DIFFERENCES PRESENT THEMSELVES IN HOW THE CLOUDS WILL SHIFT EAST WITH THE 24.12Z GFS BEING QUITE SLOW. WITH THURSDAYS RAINFALL /TENTH OR TWO/ AND LINGERING DEWPOINTS IN THE 55 TO 60F RANGE WITH WEAK SURFACE ADVECTIONS...SEEMS A STRATUS OR STRATOCUMULUS COVERAGE ON FRIDAY MAY OCCUR. HAVE INCREASED A BIT MORE ON CLOUDS BUT STILL KEPT ONLY AROUND 55 PERCENT IN WI DRYING WESTWARD SOME. OTHERWISE...24.12Z GFS SOLUTION IS CONSISTENT WITH ITS PAST RUNS IN WANTING TO PULL A WARM FRONTAL FEATURE THROUGH ON SATURDAY AFTERNOON. WITH STABLE SURFACE CONVECTIVE INHIBITIONS OF 200-400 J/KG...THE WEATHER WOULD HAVE TO BE ELEVATED ACCAS DEVELOPMENT AND VERY LIGHT SHOWERS/VIRGA ON THE NOSE OF 800-850MB CENTERED MOISTURE TRANSPORT CONVERGENCE REGION SHIFTING THROUGH. WITH THIS BEING SUCH A LOW PROBABILITY...HAVE CONTINUED THE PREVIOUS FORECAST FOR SATURDAY. WELCOME TO SUMMER. .LONG TERM...SUNDAY THROUGH TUESDAY THE TRENDS IN THE EXTENDED MODELS CONTINUE TO SLOWLY MOVE THE 500 MB RIDGE EAST THIS WEEKEND...WITH THE RIDGE AXIS SHIFTING OVER THE EASTERN HALF OF THE U.S. BY EARLY NEXT WEEK. AT THE SFC...A COLD FRONT WILL TRACK INTO THE REGION LATE MONDAY INTO TUESDAY...AND SHOULD FIRE SHOWERS/STORMS ALONG AND AHEAD OF IT. GOOD INSTABILITY IS ALREADY PROGGED AHEAD OF THIS FRONT...BUT THE BETTER WIND SHEAR IS WELL BEHIND THE FRONT. THE FRONT COULD BRING A DECENT SHOT FOR SOME SEVERE WEATHER...BUT MUCH DEPENDS ON THE TIMING OF THE FRONT. THE SHORTWAVE TROUGH RESPONSIBLE FOR THE SFC FRONT WILL MOVE EAST NORTHEAST THROUGH WHAT/S LEFT OF THE RIDGE...CHANGING THE FLOW FROM SOUTHWEST TO MORE ZONAL. THE WARM TEMPERATURES FROM THIS WEEKEND SHOULD THEREFORE MODERATE BACK TO THE MORE SEASONABLE LEVELS. RIECK && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && BAUMGARDT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 328 PM CDT WED MAY 24 2006 IAZ010-011-029-030-MNZ079-088-095-096-WIZ017-029-032>034-041>044- 053>055-061-250300- ADAMS-ALLAMAKEE-BUFFALO-CLARK-CLAYTON-CRAWFORD-FAYETTE-FILLMORE- GRANT-HOUSTON-JACKSON-JUNEAU-LA CROSSE-MONROE-RICHLAND-TAYLOR- TREMPEALEAU-VERNON-WABASHA-WINNESHIEK-WINONA- 328 PM CDT WED MAY 24 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL AND SOUTHWEST WISCONSIN...NORTHEAST IOWA...AND SOUTHEAST MINNESOTA. .DAY ONE...TODAY AND TONIGHT A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED THROUGH 10 PM. THE EXPECTED TIME OF ACTIVITY WILL LAST UNTIL 4 PM FOR AREAS IN IOWA AND MINNESOTA ALONG/WEST OF THE MISSISSIPPI RIVER...AND THROUGH 6 PM EAST OF THE RIVER. A COLD FRONT MOVING THROUGH HAS TRIGGERED THUNDERSTORMS THAT ARE FORMING INTO A NORTH-SOUTH LINE FROM EAU CLAIRE...TO EAST OF LA CROSSE TO PRAIRIE DU CHIEN WISCONSIN. THIS LINE WILL SHIFT EAST THROUGH THE LATE AFTERNOON AND WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS. THE LINE OF STORMS IS EXPECTED TO SHIFT TO THE I- 39/51 CORRIDOR IN CENTRAL WISCONSIN BY 6 PM. THIS WILL END THE SEVERE THUNDERSTORM THREAT. ON EITHER SIDE OF THE LINE OF STORMS A FEW ISOLATED STORMS MAY FORM AND BRIEFLY REACH SEVERE LIMITS. THEREFORE A SLIGHTLY LARGER REGION AROUND THE LINE OF STORMS WILL BE THE THREAT AREA. IN SOUTHWEST WISCONSIN THERE IS AN ADDITIONAL SMALL THREAT FOR BRIEF TORNADO DEVELOPMENT AS WELL BUT WIND FIELDS WILL HAVE TO COME TOGETHER JUST RIGHT FOR THAT TO OCCUR. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORM CHANCES WILL CONTINUE THURSDAY AND THURSDAY EVENING AS THIS STORM SYSTEM DRIFTS OVER AND EAST OF THE AREA. THESE STORMS ARE EXPECTED TO BE MORE ISOLATED IN NATURE AND REMAIN BELOW SEVERE LEVELS. ANOTHER SYSTEM WILL AFFECT THE AREA EARLY NEXT WEEK WITH ANOTHER CHANCE OF THUNDERSTORMS MEMORIAL DAY AND TUESDAY. AT THIS TIME IT IS TOO EARLY TO DETERMINE IF THESE STORMS WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTERS WEST OF THE MISSISSIPPI RIVER WILL BE NEEDED THROUGH 5 PM AT THE LATEST. SPOTTERS WILL BE NEEDED ALONG THE LINE OF THUNDERSTORMS...IN WISCONSIN...THROUGH 6 PM. ACTIVATE BEFORE STORMS AFFECT YOUR COMMUNITIES. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. PLEASE ENSURE YOUR SPOTTER GROUPS ARE PREPARED TO REPORT PEAK WIND GUSTS OBSERVED IN THEIR COMMUNITIES THIS AFTERNOON. IAZ008-009-018-019-MNZ086-087-094-250300- CHICKASAW-DODGE-FLOYD-HOWARD-MITCHELL-MOWER-OLMSTED- 328 PM CDT WED MAY 24 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...AND SOUTHEAST MINNESOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WINDS WILL GUST FROM 30 TO 35 MPH FROM THE WEST THROUGH EARLY EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORM CHANCES WILL CONTINUE THURSDAY AND THURSDAY EVENING AS THIS STORM SYSTEM DRIFTS OVER AND EAST OF THE AREA. THESE STORMS ARE EXPECTED TO BE MORE ISOLATED IN NATURE AND REMAIN BELOW SEVERE LEVELS. ANOTHER SYSTEM WILL AFFECT THE AREA EARLY NEXT WEEK WITH ANOTHER CHANCE OF THUNDERSTORMS MEMORIAL DAY AND TUESDAY. AT THIS TIME IT IS TOO EARLY TO DETERMINE IF THESE STORMS WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. BAUMGARDT
The La Crosse radar (KARX), 36 km away, was scanning. The volume nearest the first event began at 21:05 UTC.
3 hail, 3 thunderstorm wind, 1 tornado. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2006Every state in 2006This day in weather historyThe tornado archive for Wisconsin, 2006Warnings in Wisconsin, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5502655, 5502656, 5502657, 5502659, 5502658, 5502660, 5502661.